The Mumford-Shah conjecture in image processing

Jean-Michel Morel

Séminaire Bourbaki (1995-1996)

  • Volume: 38, page 221-242
  • ISSN: 0303-1179

How to cite


Morel, Jean-Michel. "The Mumford-Shah conjecture in image processing." Séminaire Bourbaki 38 (1995-1996): 221-242. <>.

author = {Morel, Jean-Michel},
journal = {Séminaire Bourbaki},
keywords = {Mumford-Shah functional; image processing; rectifiability},
language = {eng},
pages = {221-242},
publisher = {Société Mathématique de France},
title = {The Mumford-Shah conjecture in image processing},
url = {},
volume = {38},
year = {1995-1996},

AU - Morel, Jean-Michel
TI - The Mumford-Shah conjecture in image processing
JO - Séminaire Bourbaki
PY - 1995-1996
PB - Société Mathématique de France
VL - 38
SP - 221
EP - 242
LA - eng
KW - Mumford-Shah functional; image processing; rectifiability
UR -
ER -


  1. [ACF] H.W. Alt, L.A. Caffarelli and A. Friedman - Variational problems with two phases and their free boundary, Trans. A.M.S.282, 431-461, 1984. Zbl0844.35137MR732100
  2. [Amb1] L. Ambrosio - A compactness theorem for a special class of functions of bounded variation, Boll. Un. Mat. It., 3-B , 857-881, 1989. Zbl0767.49001MR1032614
  3. [Amb2] L. Ambrosio - Existence theory for a new class of variational problems, Arch. Rational Mech. Anal.111, 291-322, 1990. Zbl0711.49064MR1068374
  4. [Amb3] L. Ambrosio - Variational problems in SBV, Acta Applicandae Mathem.17, 1-40, 1989. Zbl0697.49004MR1029833
  5. [Amb4] L. Ambrosio - A new proof of SB V compactness theorem, Calc. Var.3, 127-137, 1995. Zbl0837.49011MR1384840
  6. [AP] L. Ambrosio and D. Pallara - Partial regularity of free discontinuity sets I, preprint, Universita di Pisa, October 1994. 
  7. [AFP] L. Ambrosio, N. Fusco and D. Pallara - Partial regularity of free discontinuity sets II, Preprint 21, 1995, Universita degli Studi di Napoli "Federico II". 
  8. [AmbTo] L. Ambrosio and V.M. Tortorelli - Approximation of functionals depending on jumps by elliptic functionals via Γ-convergence, Comm. Pure Appl. Math.43, 999-1036, 1991. Zbl0722.49020
  9. [BlatM2] J. Blat, and J.-M. Morel - Elliptic problems in image segmentation and their relation to fracture theory, Proceedings of the Int. Conf. on nonlinear elliptic and parabolic problems, Nancy 88, Longman1989. Zbl0727.35040MR1035009
  10. [BZ] A. Blake and A. Zisserman - Visual reconstruction, MIT Press, 1987. MR919733
  11. [Bo] A. Bonnet - On the regularity of edges in the Mumford-Shah model for image segmentation, preprint, 1995. 
  12. [Br] K.A. Brakke - The motion of a surface by its mean curvature, Princeton U.P., 1978. Zbl0386.53047MR485012
  13. [CaLe1] M. Carriero and A. Leaci - Sk-valued maps minimizing the Lp norm of the gradient with free discontinuities, Ann. Sc. Norm. Pisa, s.IV 18 , 321-352, 1991. Zbl0753.49018MR1145314
  14. [CaLe2] M. Carriero, A. Leaci, D. Pallara and E. Pascali - Euler conditions for a minimum problem with free discontinuity surfaces, Preprint Dipartimento di Matematica, Lecce, 1988. 
  15. [CaLe] M. Carriero and A. Leaci - Existence theorem for a Dirichlet problem with free discontinuity set, Nonlinear Analysis TMA15, 661-677, 1990. Zbl0713.49003MR1073957
  16. [CaLT] M. Carriero, A. Leaci and F. Tomarelli - Plastic free discontinuity and Special Bounded Hessian, C. R. Acad. Sci. Paris, t. 314, s.I, 595-600, 1992. Zbl0794.49011MR1158743
  17. [CarDeGL] M. Carriero, E. De Giorgi and A. Leaci - Existence theorem for a minimum problem with free discontinuity set, Arch. Rat. Mech. Anal., vol. 108, 1989. Zbl0682.49002MR1012174
  18. [Cham] A. Chambolle - Un théorème de r-convergence pour la segmentation des signaux, C.R.Acad.Sci. Paris314, S I, 191-196, 1992. Zbl0772.49010MR1150831
  19. [DalMMS1] G. Dal Maso, J.-M. Morel and S. Solimini - Une approche variationnelle en traitement d'images: résultats d'existence et d'approximation, C.R. Acad. Sci. Paris, t. 308, Série I, p. 549-554, 1989. Zbl0682.49003MR999453
  20. [DalMMS2] G. Dal Maso, J.-M. Morel and S. Solimini - A variational method in image segmentation: existence and approximation results, Acta Matematica, Vol. 168, 89-151, 1992. Zbl0772.49006MR1149865
  21. [Da] G. David - C1 arcs for minimizers of the Mumford-Shah functional. To appear in SIAM J. Appl. Math., 1996. Zbl0870.49020MR1389754
  22. [DaSe1] G. David and S. Semmes - On the singular set of minimizers of Mumford-Shah functional. To appear in Journal de Mathématiques Pures et Appliquées (1993) 
  23. [DaSe2] G. David and S. Semmes - Uniform rectifiability and singular sets. To appear, Annales de l'IHES. Zbl0908.49030MR1404317
  24. [DeGi0] E. De Giorgi - Free Discontinuity Problems in Calculus of Variations, in: Frontiers in pure and applied Mathematics, a collection of papers dedicated to J.-L. Lions on the occasion of his 60th birthday, R. Dautray ed., 55-61, North Holland, 1991. Zbl0758.49002MR1110593
  25. [DeGiAm] E. De Giorgi and L. Ambrosio - Un nuovo tipo di funzionale del Calcolo delle Variazioni, Atti Accad. Naz. Lincei, s.882 , 199-210, 1988. Zbl0715.49014MR1152641
  26. [DeGiCL] E. De Giorgi, M. Carriero and A. Leaci - Existence theorem for a minimum problem with free discontinuity set, Arch. Rational Mech. Anal.108, 195-218, 1989. Zbl0682.49002MR1012174
  27. [Dib] F. Dibos - Uniform rectifiability of image segmentations obtained by variational method. To appear in Journal de Mathematiques Pures et Appliquées, 1993. Zbl0860.49030
  28. [DibK] F. Dibos and G. Koepfler - Propriété de régularité des contours d'une image segmentée, C.R. Acad. Sci. Paris, t. 313, Série I, p. 573-578, 1991. Zbl0779.49004MR1133487
  29. [DiSé] F. Dibos and E. Séré - Approximating Mumford-Shah minimizers. Preprint, CEREMADE, 1994. 
  30. [GG] D. Geman and S. Geman - Stochastic relaxation, Gibbs distributions, and the Bayesian restoration of images, IEEE Trans. Pattern Anal. Mach. Intell.6, 721-741, 1984. Zbl0573.62030
  31. [Gi] E. Giusti - Minimal surfaces and functions with bounded variations, Birkhäuser, Boston, 1984. Zbl0545.49018MR775682
  32. [Jo] P. Jones - Rectifiable sets and the traveling salesman problem, Invent. Mathematicae102, 1-16, 1990. Zbl0731.30018MR1069238
  33. [Kn] J.K. Knowles - A note on the energy release rate in quasi-static elastic crack propagation, SIAM J. Appl. Math.41, 401-412, 1981. Zbl0469.73082MR639122
  34. [Lea] A. Leaci - Free discontinuity problems with unbounded data: the two dimensional case, Manuscripta Math.75, 429-441, 1992. Zbl0774.49009MR1168179
  35. [Lég] J.-C. Léger - Une remarque sur la régularité d'une image segmentée, Journal de Mathématiques Pures et Appliquées, 1993. Zbl0861.49006
  36. [Li] F.H. Lin - Variational problems with free interfaces, Calc. Var.1, 149-168, 1993. Zbl0794.49038MR1261721
  37. [MaTa] U. Massari and I. Tamanini - Regularity properties of optimal segmentations, J. Reine Angew. Math.420, 61-84, 1991. Zbl0729.49004MR1124566
  38. [MoS1] J.-M. Morel and S. Solimini - Segmentation of images by variational methods: a constructive approach, Rev. Matematica de la Universidad Complutense de Madrid, Vol.1, n° 1,2,3, 169-182, 1988. Zbl0679.68205MR977048
  39. [MoS2] J.-M. Morel and S. Solimini - Segmentation d'images par méthode variationnelle: une preuve constructive d'existence, C. R. Acad. Sci. Paris Série I, 1988. Zbl0676.68051
  40. [MoS3] J.-M. Morel and S. Solimini - Variational methods in image segmentation, Birkhäuser, Boston, 1994. MR1321598
  41. [MumS1] D. Mumford and J. Shah - Boundary detection by minimizing funcionals, IEEE Conference on Computer Vision and Pattern Recognition, San Francisco, 1985. 
  42. [MumS2] D. Mumford and J. Shah - Optimal Approximations by Piecewise Smooth Functions and Associated Variational Problems, Communications on Pure and Applied Mathematics. vol. XLII No.4, 1989. Zbl0691.49036MR997568
  43. [MumS3] D. Mumford and J. Shah - Boundary detection by minimizing functionals, Image Understanding, 1988, Ed. S. Ullman and W. Richards. 
  44. [So] S. Solimini - Functionals with surface terms on a free singular set, Nonlinear partial differential equations and applications, College de France Seminar, Pitman, 1993. Zbl0817.49016MR1291853
  45. [Zi] W.P. Ziemer - Weakly differentiable functions, Springer Verlag, Berlin, 1989. Zbl0692.46022MR1014685

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.